Tornadoes · United States · Alabama · 2014
EF1 tornado, Folsom to Morgan Spgs, Alabama, November 17, 2014
From Folsom to Morgan Spgs, this EF1 tornado ran 3.5 miles across Perry County on November 17, 2014, touching down at 1:11 AM CST and reaching 300 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- November 17, 2014
- Touchdown
- 1:11 AM CST (07:11 UTC)
- Lifted
- 1:15 AM CST (07:15 UTC)
- On the ground
- 4 minutes
- Path length
- 3.5 miles (5.7 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 0
- County
- Perry County
- Touchdown point
- 32.699, -87.466
- Lift-off point
- 32.731, -87.418
- Record number
- 1411170111-01
The damage survey
11 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 101 mph.
- Small limbs broken. Trampoline thrown northeast
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A surface low intensified as it moved from southwest to northeast across Central Alabama during the overnight hours Sunday, November 16th, and into early morning hours on Monday, November 17th. As it did so, moist, unstable air surged northward to the east of the low across the Interstate 85 corridor. Severe thunderstorms developed in the warm sector and produced a few weak tornadoes, which caused tree and power line damage across portions of rural Perry, Pike, Bullock and Russell Counties.
The tornado first touched down a few hundred yards west of Boots Northcutt Road, north of Alabama Hwy 14 in western Perry County. As it crossed the road to the east, a few hardwood trees were snapped. The tornado tracked to the northeast across inaccessible land, then crossed Lower Polecat Road. Numerous hardwood and softwood trees were snapped , and tossed into an open field. This is where the tornado reached a maximum wind speed of 100 mph. A few hardwoods at the opposite edge of the field were also uprooted. The tornado crossed more inaccessible land and weakened as it crossed County Road 23, then quickly dissipated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Nov 16, 11:49 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Nov 16, 11:49 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1149 PM CST SUN NOV 16 2014 .UPDATE... AVIATION DISCUSSION. && .DISCUSSION... SURFACE LOW DEVELOPING OVER SOUTH CENTRAL MISSISSIPPI WILL TRANSITION THROUGH NORTH-CENTRAL ALABAMA OVERNIGHT. THIS WILL HELP MAINTAIN THE CURRENT RAINFALL RATES ACROSS THE CWA FOR THE NEXT SEVERAL HOURS. HOURLY RATES ARE NOT SIGNIFICANT ENOUGH FOR ANY FLOODING ISSUES BUT LONGER DURATION RAINFALL IN THE 3 TO 6 HOUR TIMEFRAME COULD CREATE SOME LOCALIZED URBAN FLOODING ISSUES. NOTHING OF REAL CONCERN AT THIS POINT DUE TO HOW DRY IT HAS BEEN THE PAST MONTH OR TWO. WITH THE SURFACE LOW TRANSITIONING ACROSS OUR NORTHWESTERN COUNTIES TONIGHT...TEMPERATURES HAVE BEEN RISING THROUGH THE EVENING. SOME UPWARD ADJUSTMENTS TO THE HOURLY TEMPERATURES HAVE BEEN MADE TO REFLECT THE TREND. LOWS TONIGHT WERE BASICALLY UNCHANGED WITH A SHARP GRADIENT RIGHT OVER THE CWA BY 12Z AS ANOTHER VERY COLD AIRMASS PUSHES THROUGH THE STATE DURING THE MORNING MONDAY. ONE UPDATE HAS BEEN SENT ALREADY. WILL CONTINUE TO MONITOR RAINFALL AND TEMPERATURE TRENDS WITH A FEW ADDITIONAL MINOR ADJUSTMENTS POSSIBLE LATE THIS EVENING. 88 && .AVIATION... 06Z TAF DISCUSSION. ALTHOUGH CIGS AND VIS MIGHT VARY AT TIMES DUE TO RAINFALL INTENSITY...MVFR TO IFR CONDITIONS CAN BE EXPECTED TONIGHT AS RAIN CONTINUES TO SLOWLY MOVE EASTWARD. A SURFACE LOW WILL TRACK ACROSS THE AREA...GENERALLY ALONG I-59 FROM WEST TO EAST...AND WINDS WILL GRADUALLY TURN TO THE WEST AND THEN NORTHWEST WITH THE PASSAGE OF THE LOW. AS THE PRESSURE GRADIENT TIGHTENS...EXPECT WIND SPEEDS TO INCREASE AS WELL...WITH GUSTS AS HIGH AS 25KT POSSIBLE. RAIN WILL END FROM WEST TO EAST MONDAY MORNING. WINDS WILL REMAIN GUSTY FROM THE NORTHWEST THROUGH THE DAY WITH MVFR CIGS. WINDS WILL BEGIN TO DIMINISH AROUND 12/23Z. 14 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Nov 16, 5:56 PM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 556 PM CST SUN NOV 16 2014 ALZ011>015-017>050-180000- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 556 PM CST SUN NOV 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ALONG WITH A DRY AIR MASS...ANOTHER SHOT OF COLD AIR IS EXPECTED TUESDAY AND WEDNESDAY MORNINGS. TEMPERATURES WILL DROP INTO THE MID TEENS TO NEAR 20 DEGREES ACROSS THE NORTHERN HALF OF CENTRAL ALABAMA. THERE IS A SLIGHT CHANCE THAT TEMPERATURES MAY DROP TO OR JUST BELOW 15 DEGREES AND A HARD FREEZE MAY OCCUR. A DRY AIR MASS WILL MOVE INTO THE AREA ON TUESDAY. LOW RELATIVE HUMIDITY VALUES MAY CREATE A HIGH FIRE DANGER ON BOTH TUESDAY AND WEDNESDAY AFTERNOONS. OUTDOOR BURNING IS DISCOURAGED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
7.2 hours before the tornado, 81 km from the path. November 17, 2014.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -45133 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 452 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.9 K/km
The surface observations
Demopolis (DYA), 56 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Birmingham radar (KBMX), 81 km away, was scanning. The volume nearest the touchdown began at 07:12 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2014 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of November 17, 2014
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 17 | 1:37 AM CST | EF1 | Washington, AL | 21.9 | 150 | $250,000 | ||
| November 17 | 2:51 AM CST | EF0 | Bay, FL | 0.0 | 50 | |||
| November 17 | 3:59 AM CST | EF1 | Butler, AL | 5.9 | 150 | $100,000 | ||
| November 17 | 4:17 AM CST | EF2 | Calhoun, FL | 22.2 | 420 | 2 | $2.0 million | |
| November 17 | 4:25 AM CST | EF1 | Crenshaw, AL | 40.7 | 500 | $285,000 | ||
| November 17 | 5:57 AM CST | EF0 | Jackson, FL | 0.5 | 50 | $5,000 | ||
| November 17 | 6:24 AM CST | EF1 | Russell, AL | 0.2 | 100 | |||
| November 17 | 9:57 AM EST | EF1 | Twiggs, GA | 0.1 | 100 | $15,000 | ||
| November 17 | 1:00 PM EST | EF0 | Baker, FL | 0.8 | 75 | $15,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.